Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 204, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 5, 1997, 5:54 AM CDT for Okaloosa County, Florida. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 1997, 5:54 AM CDT (10:54 UTC)
- Expired
- Jul 5, 1997, 6:45 AM CDT
- In force
- 51 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Okaloosa County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 6:00 AM CDT | Thunderstorm Wind 50 | Ft Walton Beach, FL | Several trees and power lines were blown down in Fort Walton Beach. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 10.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3981 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1269 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 051057 RRA SVRMOB FLC091-051145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 554 AM CDT SAT JUL 5 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST FLORIDA ...SOUTHERN OKALOOSA COUNTY AT 554 AM CDT...MOBILE DOPPLER WEATHER RADAR INDICATED A LARGE SEVERE THUNDERSTORM OVER EXTREME SOUTHERN OKALOOSA COUNTY INCLUDING THE BARRIER ISLANDS OF OKALOOSA COUNTY. THIS LARGE THUNDERSTORM WILL DRIFT SLOWLY EASTWARD AND AFFECT THE CITIES OF DESTIN...VALPARISO AND SHALIMAR THROUGH 630 AM. THE MAIN THREAT FROM THIS STORM WILL BE LARGE HAIL AND DAMAGING WINDS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:09 AM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 5, 3:09 AM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE ALABAMA 308 AM CDT SAT JUL 5 1997 H85-5 HIGH SEEN IN WV LOOP IN THE NORTHEAST GULF WILL DISSIPATE THIS MORNING AS BROAD H5 S/WAVE TROF SWEEPS ACROSS CWA TODAY. AT THE SURFACE...WEAKENING COLD FRONTAL BOUNDARY SEEN IN IR LOOP AND SURFACE ANALYSIS CURRENTLY ACROSS NORTHERN CWA WILL STALL ACROSS COASTAL COUNTIES THIS AFTERNOON. OUTFLOW BOUNDARIES FROM CURRENT CONVECTION OVER NORTHWEST ALL WILL SETTLE ACROSS NORTHERN CWA THIS AFTERNOON AS WELL. THESE BOUNDARIES AND DIFFUSE SURFACE TROF CURRENTLY OVER THE COASTAL COUNTIES WILL ALL PROVIDE LOW LEVEL LIFT TO INITIATE SCATTERED TSRA THROUGH THIS EVENING. GOOD INSTABILITY WILL REMAIN ACROSS CWA TODAY AS WELL WITH LIS -4 TO -6 AND CAPES 1500-2000. MILDLY CONFLUENT FLOW AT H5 AND COOLING OF H85 TEMPS DUE TO PASSAGE OF H85 S/WAVE TROF WILL SERVE TO DECREASE INSTABILITY ON SUNDAY. H85-5 RIDGE WILL BUILD OVER THE CENTRAL U.S. ON SUNDAY...BUT THINK THAT NORTHWEST FLOW WILL NOT DRY ATMOS OVER CWA SUFFICIENTLY TO INHIBIT DEVELOPMENT ALONG SEA BREEZE FRONT AND TO A LESSER EXTENT INLAND ON REMAINING SURFACE BOUNDARIES LEFT FROM SATURDAYS CONVECTION. OVER THE MARINE AREA...VARIABLE WINDS TODAY NEAR 10 KNOTS WILL BECOME WEST TONIGHT THEN SOUTHWEST SUNDAY AS WEAK SURFACE TROF PASSES OVER THE COASTAL WATERS AND SURFACE HIGH REGAINS HOLD ON THE CENTRAL GULF. SEAS WILL REMAIN NEAR 2 TO 3 FEET WITH NOCTURNAL TSRA SAT NITE. MOB 92/73/89/71 5332 PNS 93/74/90/72 5332 DTS 90/74/85/73 5332 EVR 91/70/91/68 3221 29
In the hours before
Special weather statement, Jul 5, 5:35 AM CDT, 19 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-060600- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE ALABAMA 535 AM CDT SAT JUL 5 1997 THE COMBINATION OF A VERY UNSTABLE ATMOSPHERE AND A WEAK TROF OF LOW PRESSURE ACROSS THE NORTHWEST FLORIDA PANHANDLE AND EXTREME SOUTHWEST ALABAMA WILL SERVE TO GENERATE SCATTERED THUNDERSTORMS DURING THE MORNING HOURS IN THIS AREA. A FEW OF THE THUNDERSTORMS MAY ATTAIN SEVERE LIMITS OVER THE NORTHWEST FLORIDA PANHANDLE AND MOBILE AND BALDWIN COUNTIES IN SOUTHWEST ALABAMA THIS MORNING DUE TO THE VERY UNSTABLE ATMOSPHERE AND FAVORABLE LOW LEVEL WIND SHEAR. A WEAK COLD FRONT WILL SLOWLY SINK INTO EXTREME SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE BY THE EARLY AFTERNOON WHILE COOL OUTFLOW FROM OVERNIGHT THUNDERSTORMS OVER NORTHERN ALABAMA SINKS SOUTHWARD BEHIND THE COLD FRONT TO LIE ACROSS SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI THIS AFTERNOON. THESE BOUNDARIES WILL INITIATE ADDITIONAL THUNDERSTORM ACTIVITY ACROSS SOUTHWEST ALABAMA AND TO A LESSER EXTENT OVER SOUTHEAST MISSISSIPPI. SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED AS ATMOSPHERIC INSTABILITY WILL HAVE DECREASED. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY TODAY FOR NORTHWEST FLORIDA AND EXTREME SOUTHWEST ALABAMA.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 4:56 AM CDT | Tornado Warning | MOB | Escambia, Santa Rosa | 49 min |
| Jul 5, 10:52 AM CDT | Severe Thunderstorm Warning | MOB | Santa Rosa | 53 min |
| Jul 5, 11:10 AM CDT | Severe Thunderstorm Warning | MOB | Okaloosa | 50 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.